Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 376, NWS Birmingham, AL

September 18, 2001Colbert County, Lauderdale County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Sep 18, 2001, 6:06 PM CDT for Colbert County, Lauderdale County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 18, 2001, 6:06 PM CDT (23:06 UTC)
Expired
Sep 18, 2001, 6:30 PM CDT
In force
24 min
Issued by
NWS Birmingham, AL
Area
Whole counties

Counties Colbert County, AL, Lauderdale County, AL

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

251 
WUUS54 KBMX 182308
SVRBHM
ALC033-077-182330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
606 PM CDT TUE SEP 18 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLBERT COUNTY IN NORTHWEST ALABAMA
  LAUDERDALE COUNTY IN NORTHWEST ALABAMA

* UNTIL 630 PM CDT

* AT 603 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CHEROKEE...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM 
INCLUDE...UNDERWOOD-PETERSVILLE...AND SHEFFIELD.

STRONG GUSTS WINDS TO 50 TO 60 MPH CAN BE EXPECTED IN THE WARNED 
AREA. IF YOU ARE IN THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL 
SHELTER.  FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH 
THIS STORM.  PLEASE STAY AWAY FROM WINDOWS...AND SEEK SHELTER IN A 
STURDY BUILDING IF OUTSIDE.

LAT...LON 3477 8811 3464 8796 3488 8762 3500 8783

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:12 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Sep 18, 3:12 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
312 PM CDT TUE SEP 18 2001

UPPER SHORTWAVE TROF AND ASSOCIATED SURFACE COLD FRONT STILL PROGGED
BY MODELS TO BRING PERIOD OF WET WEATHER TO FORECAST AREA NEXT 24-
36 HOURS.  SHOWERS ALREADY GATHERING TO THE WEST...AND INTEND TO GO
ABOVE MOS GUIDANCE ON POPS IN MANY AREAS TONIGHT.

RAIN COVERAGE SHOULD BE PRETTY GOOD TOMORROW...AND INSTABILITY
FORECASTS SUGGEST KEEPING THUNDERSTORMS IN AS WELL.  AVN A LITTLE
FASTER AT MOVING EVERYTHING THROUGH...WHILE ETA IS SLOWER.  WILL
BASE THE FORECAST ON THE ETA...WHICH SUGGESTS THAT LOW LEVEL
MOISTURE IN WAKE OF COLD FROPA WILL KEEP CONSIDERABLE CLOUDINESS IN
EASTERN PORTIONS ON THURSDAY.

HSV 068/080/065/080/060 67400
BHM 068/082/065/083/060 57400
MGM 068/084/068/083/063 56500

.BHM...NONE.

In the hours before

Special weather statement, Sep 18, 1:10 PM CDT, 4 hours 56 minutes before
ALZ001>050-182015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
110 PM CDT TUE SEP 18 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

SCATTERED SHOWERS AND A FEW THUNDERSTORMS...WILL DEVELOP OVER THE
SOUTHERN AND WESTERN PORTIONS OF THE STATE THROUGH THE EVENING HOURS.
THE ACTIVITY SHOULD REMAIN BELOW SEVERE LIMITS.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY THROUGH TONIGHT.

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.